Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: RE: Using Serzone to Raise Levels of Other Meds dove

Posted by Rick on January 1, 2002, at 12:44:58

In reply to Re: RE: Using Serzone to Raise Levels of Other Meds, posted by dove on December 29, 2001, at 7:27:48

> Second item, my pharmacist freaks whenever my p-doc adds another SSRI-like med to the already in place Serzone, as they're both CYP3A4 inhibitors. She told me people have actually died from taking Serzone with an SSRI and/or TCA.

The polypharmacy case I remember seeing cited had Serzone and at least three other psychotropic meds. So I'm guessing that your "and/or" is actually an "and." (I seem to recall the chemically-related trazodone was involved in one case.)

There are actually a few documented cases of women who had severe liver dysfunction after taking Serzone *alone*. I think they were poor metabolizers of liver enzyme CYP3A4, which Serzone uses for its own elimination in addition to inhibiting (restricting/delaying its availability to) other drugs that need it for eliminination (a la the examples you mentioned). One woman died, one had the damage reversed upon stopping Serzone, and one had a successful liver transplant. Even though this kind of reaction is said to occur in less than one out of every 200,000 users, the FDA has required that a warning be added to Serzone's monograph.

If you take Serzone, you should have liver function tests once a year (twice even better), and *definitely* have them if you're simultaneously taking other drugs that use or affect CYP3A4 enzymes, as I had been (Klonopin/clonazepam and Provigil/modafinil). In my case, as I would suspect for the majority of people without pre-existing liver impairment or hepatic risk factors such as excessive imbibing, everything has always checked out fine. Risks are probably somewhat higher in the elderly, although the three reports of Serzone-only severe toxicity were in women ranging from 14 (age alone engendered some controversy in that case) to 63.

Also, I've found shocking ignorance of the potential Serzone interactions among doctors, even pdocs. With any AD, and with Serzone in particular, look up possible interactions yourself if your doctor doesn't cite them, or if he says, "there aren't any." Serzone raises blood-levels of the cholesterol-lowering statins -- some dramatically -- which can have potentially dangerous results (muscle degeneration) in susceptible individuals...and the problem might not even be recognized as serious soon enough to avoid serious damage. I have a friend taking Lipitor/atorvastatin whose doctor gave her Serzone without any knowledge that the interaction could in essence quadruple (if memory serves) the Lipitor dosage. (Fortunately she was on a small dose of Lipitor to begin with.) It also greatly increases BuSpar/buspirone levels, and on average doubles Xanax/alprazolam levels (and presumably those of other benzos that are hepatically-cleared via CYP3A4, such as Klonopin/clonazepam).

Incidentally, while it depends on dosages, I get the impression serotonin syndrome has occured with Serzone + SSRI, but is rare. I think it's more likely to occur with SSRI+SSRI, and certainly more likely to occur with SSRI + MAOI.

Rick


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Rick thread:87093
URL: http://www.dr-bob.org/babble/20011222/msgs/88431.html